Kansas, 2017

Hail and Damaging Wind in Kansas, August 17, 2017

August 17, 2017 · NWS DDC · 2 events in 2 counties and zones

An upper level low exited the Northern Plains and moved into the Great Lakes region. Meanwhile, west to northwest upper level flow continued above western Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An upper level low exited the Northern Plains and moved into the Great Lakes region. Meanwhile, west to northwest upper level flow continued above western Kansas. A weak shortwave moved down through this flow and into the Central and Northern High Plains by the evening. Near the surface, high pressure shifted east of the area with a trough of low pressure developing across eastern Colorado. Thunderstorms developed as the aforementioned upper level disturbance moved into the area. These storms produced moderate to severe hail and severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 17, 4:30 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 17, 4:30 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
530 PM CDT Thu Aug 17 2017

...updated aviation section...

.SHORT TERM...(This evening through Friday)
Issued at 103 PM CDT Thu Aug 17 2017

Short term confidence is low. In these weakly forced, late Summer convective
patterns, it is often difficult to get a sense of how the thunderstorms
will drift and evolve. Recently, the models have not been doing that
well, further decreasing confidence. With that said, it looks like
the most probable situation is that convection will develop across
the higher terrain of Colorado and then slowly drift towards western
Kansas. As a result, have the higher pops in the western zones and
lower values to the east. With such weak flow, it is difficult to imagine
that convection would intensely propagate across the state. For severe,
chances look low, although an isolated strong to severe storm with
wind and hail cannot be completely ruled out, particularly for far
southwest Kansas late tonight.

For tomorrow, if there is any convection, it would be across the far
southeast zones. Drier air moves in, so the bulk of the forecast district
will remain dry. With the drier forecast, temps will be able to rebound
a bit with widespread lower 90s forecast.

.LONG TERM...(Friday night through Thursday)
Issued at 103 PM CDT Thu Aug 17 2017

The weekend appears to be mainly dry, except an isolated storm. The
specifics of this are unknown at this time and the fb pops are good
for now. Highs will continue in the 90s with lows mainly in the 60s
to 70s.

The long term models show a continued dry and warm pattern prevailing
for much of the extended period. Storm coverage looks fairly isolated.
The fb pops and temps grids look like a good solution at this time,
given the always present uncertainty that exists in weakly forced
convective regimes across southwest Kansas during late Summer and in
the long term period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 524 PM CDT Thu Aug 17 2017

Large uncertainty surrounds convective impacts for the terminals
this evening. With so much variation between the WRF runs, the
RAP/HRRR, and current regional trends, it seems best to maintain
VCTS this evening near LBL and watch for amendments elsewhere,
where the where the risk does not appear high. Some moderate wind
shear may develop overnight, however the risk of stratus impacting
operations does not appear high.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  94  65  95 /  30  20  10   0
GCK  63  92  64  94 /  20  10   0  10
EHA  62  92  63  93 /  30  10   0  20
LBL  64  94  65  95 /  20  10  10  10
HYS  64  92  63  95 /  40  10   0  10
P28  68  95  68  95 /  30  30  20   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Russell
Hazardous weather outlook, Aug 17, 4:12 AM CST, 14 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
512 AM CDT Thu Aug 17 2017

KSZ030-031-043>046-061>066-074>081-084>090-181015-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
512 AM CDT Thu Aug 17 2017 /412 AM MDT Thu Aug 17 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
Severe thunderstorms will be possible across mainly Morton County
late this afternoon and evening. Large hail to golfball size will
be possible with the strongest storm, but the strongest storm may
be south of Elkhart in the panhandles.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------
There are thunderstorms in the forecast each day across a portion
of southern or western Kansas through mid next week. The severe
weather risk appears low each day, except Saturday, where a
marginal risk is severe storms is forecast for large hail and
damaging wind. Heat indices will warm to the upper 90s across south
central Kansas starting Sunday and continuing through mid next week.

Days 2-7 Hazards
----------------
* Friday
  - Flooding: Limited risk
  - Lightning: Limited risk

* Saturday
  - Flooding: Limited risk
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Wednesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across far southwest Kansas early
this evening should severe storms approach out of far southeastern
Colorado.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Aug 17, 6:22 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Dodge City KS
722 PM CDT THU AUG 17 2017

KSZ084-180115-
Morton KS-
722 PM CDT THU AUG 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR MORTON COUNTY UNTIL 815 PM CDT...

At 720 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Elkhart, moving east at 20 mph. Another strong
thunderstorm was 10 miles northeast of Elkhart.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Elkhart, Rolla, Wilburton, Point of Rocks at Cimarron Grassland and
Cimarron Grassland Recreation Area.

LAT...LON 3725 10204 3725 10156 3699 10156 3699 10204
TIME...MOT...LOC 0020Z 273DEG 16KT 3714 10198

GERARD

The radar

The Dodge City radar (KDDC), 189 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Morton

When
August 17, 6:45 PM CST
Where
Morton County, 2.82 mi NNW of Elkhart
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.040, -101.910

There was pea sized hail with an estimated 60 MPH wind.

Hail, Stevens

When
August 17, 10:30 PM CST
Where
Stevens County, Hugoton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.180, -101.350

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721003, 721001.